Using data from The Irish Longitudinal Study on Ageing (TILDA), scientists from Trinity College Dublin, St James's Hospital, Dublin, Ireland and three UK Universities have discovered a significant link between serious falls causing injury in older men and a particular group of commonly used medicines. The findings are published today by the Journal of the American Geriatrics Society.
Many medicines which are commonly prescribed for older people for bladder problems, depression, psychosis, insomnia, and respiratory problems, have anti-cholinergic effects. The medications affect the brain by blocking a key chemical called acetylcholine which is involved in passing messages between nerve cells. This can lead to side effects including blurred vision, increased heart rate, sedation and confusion.
Previous studies have shown an impact on cognitive function and mortality from taking multiple anti-cholinergic medicines. In this important new study, the researchers led by Dr Kathryn Richardson who carried out the research at the Department of Gerontology in Trinity and at the Faculty of Medicine and Health Sciences at the University of East Anglia, examined whether the use of such medicines increased the risk of subsequent serious falls (which caused injury) in people aged over 65 years in Ireland.
Using the TILDA data which recorded the medications the participants were taking and the number and type of falls they had experienced, the team found that falls resulting in injury were more than twice as likely in men taking medicines with potent anti-cholinergic activity. The effect remained even after accounting for differences in health and other risk factors for falls. A greater use of such medicines increased the risk for these men further. There was no such association for women, however.
Speaking about the significance of these findings for prescribing practices in older people, lead author Dr Kathryn Richardson, a former PhD student at Trinity, who is now a Research Fellow at the University of East Anglia said: "Our findings indicate the importance for doctors, pharmacists and healthcare professionals to regularly review the appropriateness of medications taken by their older patients. It is however, important that people don't stop taking any medications before speaking with their GP. It is not fully clear why the same link was not found in women and further research is needed to explore this and the reasons behind the findings in men".
Dr Richardson continued: "Experiencing a fall can have a devastating impact on older people's lives and is a major contributor to care home admission and hospitalisation, so it is vitally important for us to find ways to reduce the risk of falls or their severity."
Senior author and Principal Investigator of TILDA Professor Rose Anne Kenny said: "Falls are one of the leading causes of loss of independence as people get older and the principal reason given for admission into nursing home care in Europe. If early risk factors are identified and modified, falls can be prevented. This paper highlights important new risk factors for falls."
Dr Chris Fox, Clinical Reader/Honorary Consultant Psychogeriatrician at the University of East Anglia said: "With the rising levels of frailty in older people we must develop strategies to maintain health and avoid prescribing medicines which could cause a deterioration- such an approach could be simply implemented using tools available"
Dr Ian Maidment, Senior Lecturer in Clinical Pharmacy at Aston University said: "After a fall, an older person may never regain the same quality of life. This research helps us to understand how medication is linked to falls. It is vital that doctors, nurses and pharmacists review medication if someone has suffered a recent fall."